Mayo Clinic Connect
I received the results from my bone test and they have recommended I start Prolia. I have read the side effects and I am concerned. Has anyone use this drug and if so what side effects have you experienced. Thank you
Liked by Dee, Chris Trout, Volunteer Mentor, TERESA LOGAN, tikigod18 ... see all
Yes, started at about the same and a bit lower in the spine. Just had 3rd injection. After one year, up 11.6% for the spine and almost 7% in the hip.
Jump to this post
Fortunate for you to regain bone density so high after only 1 year. Are you doing intense exercise or taking certain supplements to have achieved so much bone density ? Help us all by telling us what helped you along with the Prolia injection. Perhaps you are still quite young & maybe that may have been the key for high success ? from Susan
Liked by auntieoakley
No I am not quite young! I am 64. I kept foolishly refusing treatment until the percentage of bone loss scared some sense into me. And I hate to admit this but I do not exercise (I know very bad but so much osteoarthritis: knees, hip, spine, still no excuse). I do take my Vit D daily (2000iu/day as per doctor's instructions) and I do try to walk on the good days.
Liked by jmanj, auntieoakley
I appreciate your response and that of others in the group about the efficacy of Forteo and Prolia, but I am disappointed that no one mention how much improvement (% according to a dexa-scan) they have made. I have 3 friends who had the 2-year treatment with Forteo. Results were 0%, 2% and 5% improvement. I don't happen to think that small amount of improvement is worth the risks involved with Forteo and the user reviews I've read are not at all reassuring as some reported horrendous pain and disability after starting the treatment. About Prolia, same thing – small improvement (2 %) that hardly compensates for the risks involved. A doctor in Canada even told a traveling companion of mine - "Don't you DARE go on Prolia – it's very hard on the system."
After one year on Prolia, I had an 11.5 % improvement in my spine and just over 6% in my hip. Had a third injection in May. Also take 2000 iu of Vitamin D daily. Doctor happy with results.
Liked by jmanj
I would not recommend Prolia to anyone, but especially to those who are prone to infections. I researched it before I got the injection and one of the things the manufacturer said was Prolia can cause infections. They didn't say the the drug works by hijacking your immune system to build bone, which it does. After the injection I had an ear infection for 3 months; my doctor said to never take this drug again. A friend of mine who got the Prolia injection suffered intense jaw pain for months. I've also been told by a doctor that Prolia's effect on you bones is temporary and after a short time your bones will loose whatever density gains they got from it. So, I'd advise against taking it.
Liked by swim4ever
If you stop taking Prolia you will lose the bone density you have gained. As long as you replace Prolia with another med, Forteo or for example, a bisphosphonate you will continue to build or maintain bone. All medications have side effects. (Even overthecounter Tylenol can cause liver damage). For some people with osteoporosis, and particularly once you are post-menopausal with little estrogen floating around, diet and exercise will not solve the problem. There is no perfect solution and no perfect drug .The side effects from a hip fracture are bad and often result in an earlier than necessary demise.
@sue22 I'm sorry to disagree with you but not every ones body will accept the same med . Exercise ,staying away from carbonated soda or carbonated water is important for your bones. A bone builder med. that isn't a prescription is on the alternative market I cant think of the name right now . Magnesium,calcium, potassium ,phorphrus are all good for the body . Some people do well on the Prolia,Forteo and others don,t my girlfriend lose teeth from forteo so not everyone can use them . Be your own advocate for your health .
Liked by cherriann
I agree. My health and quality of life went into a downward spiral after starting Prolia. My third and final shot was a year ago, and the side effects have started to subside. So in spite of the medical profession denying side effects, I am certain that mine were caused by the drug.
I am in full agreement with you. Oddly enough, I am a person who is very afraid of potential drug side effects. I totally get it that not every body reacts the same way to meds. I have had bad experiences too.
However, you don't know until you try a medication if you will be one of the lucky ones.
I know about everything you need to do for your bones and without medication I was on the fast train to fractures. We need to remember that the side effects of a fracture are serious and often result in the loss of one's independence.
Liked by ritafarmer, lioness, jmanj
This area of health services for women continues to be a subject of much debate. My maternal grandmother and my mother both had osteoporosis and I have it as well. It seems to run in the family, regardless of how many children we all have had. I have a severe case of it and need to be given medication to assure that my bones remain stable. My grandmother received no treatment because they had nothing then to treat it. My mother fell and broke her hip and thigh bone despite receiving IV infusions of Reclast that were being studied at the time about 10 years ago. I have been studied for the last 10 years for progressive bone loss and have been on Reclast as well but developed an allergic reaction to it 4 yrs ago. I am now on Prolia injections with good results despite still being classified as having severe osteoporsis. I also have a high risk of falling because of constant Vertigo. The physicians are monitoring all of this since there is more to the story than bone mass. I just turned 67 yesterday. Everyone's medical history will dictate which medication is suitable for you to take AND which medication is allowed with the medications you are taking for your other health reasons. I can not take any oral medications for osteoporosis because of my GERD. I also have many allergies to medications that eliminate some of the drugs that are available. Your pharmacist and physicians work to make sure the type of osteo drug is right for you. There may be side effects but consult with the pharmacist – they are your best resource for how the medication will work for you.
Liked by ritafarmer, lioness, sue225, jmanj
Best wishes to you. I hope that you can stay on your feet and avoid fractures. I have some dizziness for which I take medication, but most of my fractures seem to be due to bad luck (fell hard on my back and broke my sternum).
I also cannot take bisphosphanates because of Gerd and a highly sensitive and reactive g.i. tract. Thankfully there are other options (like the Prolia I am on).
No one in my family has/had osteoporosis. I was diagnosed as an adult(or misdiagnosed in my younger years) as a celiac. So during the bone-building years, I was not absorbing calcium and VitD. As a result: osteoporosis.
Be interesting to hear from other celiacs with osteo.
The body is complicated and sometimes challenging to treat.
@sue25 Yes the body is a wonderful machine but not all are the same you are right . You have to work with your Dr. who knows your conditions. True . Your full health condition before prescribing the med.
Liked by ritafarmer, jmanj
I am finding it so encouraging and helpful to read the posts from everyone in this forum. Like so many of you, I avoided taking medications when I was diagnosed with Osteopenia in my early 40’s. I changed my diet (dropping sodas, sugar, processed foods, red meat, etc.), added supplements (calcium, Vit D, etc.) and increased my exercise. All that slowed my progression. But after full menopause, and knee replacements at age 60 (which I think was the final catalyst) my scores were finally low enough (Spine -3.0, Total Hip -1.8 and Femoral Neck -2.8) I had to acknowledge it was time to do “more”. I’m in the 4th month with Forteo, and will finish out the two year regime. Then I’ll move onto something else (watching the posts on Prolia and Reclast) to maintain whatever gains I get. This Osteoporosis stuff is hard. Nothing that can be prescribed is perfect, and (as so many keep affirming) our bodies and how they react to meds is very personal. Thank you all for continuing to share. It helps a lot.
Liked by Justin McClanahan, Chris Trout, Volunteer Mentor, lioness, sue225
My story is very similar to yours (minus the knee replacements). Also, my hip number dropped even lower than yours. It was when the endocrinologist said, "I'm getting very worried about you" and highlighted the bone density graph with the yearly downward trajectory that I realized that not taking meds was foolish high risk behaviour.
Liked by Chris Trout, Volunteer Mentor, lioness, jmanj
I too am so thankful for everyone who is staring. I hope and pray the future hold better solutions for our bodies!
version 220.127.116.11.3.2Page loaded in 1.627 seconds